Abusing Adderall is commonplace, most notably amongst college students and young people. It is easily obtained and readily available on college campuses, and many people share it with their peers, even though doing so is both dangerous and illegal.
Adderall is a prescription medication most often used to treat attention deficit hyperactivity disorder (ADHD) and also narcolepsy, a disorder that causes people to fall asleep at inappropriate times. It is made up of amphetamine and dextroamphetamine, both of which stimulate the central nervous system. When Adderall is used correctly, it can be very beneficial for people who suffer from ADHD because it helps them focus on and concentrate. However, it can also be abused to help people stay late, pull the classic college all-nighter, and to have a burst of energy.
The Dangers of Abusing Adderall
Abusing Adderall might seem like it isn’t that dangerous because it is a prescription drug. Well, look at all the other prescription drugs that lead to major addictions and problems like benzos and opiates. Prescription drugs are usually ok when they are taken exactly as the physician prescribed them. However, all too often people take a larger dose or share drugs with their friends. This is where it becomes harmful.
Abusing Adderall starts the moment you take more than your doctor prescribed, or take the drug when it wasn’t prescribed to you. Adderall has a high potential for abuse and can lead to serious psychological and physical dependence. It is a strong central nervous system stimulant that is potent and easy to get hooked on.
In large amounts, Adderall not only keeps you awake and focused, but it can also give you a euphoric feeling that you’ll end up wanting more and more of. And, like with any drug – you’ll need to keep upping your dose in order to feel the same effects. When you take Adderall, you are increasing the levels of serotonin, dopamine, and norepinephrine in your brain. When you are abusing Adderall, you are flooding your brain with these chemicals, and when you stop you can feel depressed, anxious, tired, groggy, and unwell.
You can overdose from abusing Adderall. It is a stimulant, so if you have any underlying medical conditions, especially related to your heart, you can suffer from an arrhythmia, or worse – a heart attack or stroke. Many people also abuse alcohol because it suppresses the appetite, so one might use it to control their weight. Using Adderall in conjunction with other drugs is very dangerous because it can quickly lead to a life-threatening situation when there is a bad interaction between the two substances. Adderall does a number of things to your body, like raising your temperature, accelerating your heart rate, and can lead to stroke, seizure, or a heart attack.
Long-term Adderall use leads to a number of negative effects. If you are dependent on Adderall you can suffer from insomnia and nightmares, anxiety and depression, and aggression or suicidal thoughts. In some extreme cases, Adderall has caused psychosis, hallucinations, and panic attacks. Quitting Adderall once your body is psychologically and physiologically dependent on it can be tough because your body will go through major withdrawals with unpleasant symptoms that can be difficult to manage without professional help.
To help reverse the negative effects of abusing Adderall, it is important to get help as soon as possible. To do so, it is important to start with detox so that you can make sure you are safe and comfortable while you go through the process. Once detox is complete, the best course of action is to attend a full-time inpatient treatment center.